Biphosphonates issues

Hi, i was on ibandronic acid from feb 21 and in april 23 after months and minths of severe pain from foot to groinmy left femur just snapped. I didn’t fall, i just took a step and crack. The pain was unbelievable.
I was taken to hospital where a broken femur was duagnosed. I had an operation to put rods and plates screws in. The following morning the consultant came and told me xrays showed that my right leg was going to break too. These were a direct result of biophosphonates. I had stopped the biphosphonates in February because me dentist referred me to maxofacial because they spotted necrosis of the jaw caused by biphosphonates.
I had had dexa scans, which were very good. No osteoporosis or ostepena. I had mri showing arthritis which i was aware of. No exolanayion for the months of oain. But apparently ive been walking on a fractured left remur for 5 months.
I am on the mend now, gone from wheelchair to one cane.
I worry each day that another bone will break somewhere. I have been told they dont know how or why it happens. And that it normally affects jaw and femur/pelvic regions due to big bones snd lots if blood being there.
Long term use ! I was only on it barely 2 years.

Has anyone had a similar problem. I do worry it would happen again.

They say they will have to do something in the future as letrizole thins bones. But in meatime ill get dexa scans.
Thank you, and best of health to you all

6 Likes

I’m so sorry this happened to you but I have read it’s a risk factor. Did you take a pill everyday? The longer you’re exposed the more your risk factors increase.

I also am really sorry to read this - you have my best wishes. The fear of jaw necrosis was a major factor in my decision to constantly decline bisphospsh, but some medics do put the pressure on and the fear in. I wish you better days ahead.

Gosh, what a horrific experience! I am so sorry to hear that you have suffered so much as a result of these drugs. I had my first infusion a couple of months ago after being persuaded to do so by the medics. I live in fear of these side effects. Apparently the femur fracture is a very rare side effect, jaw necrosis is more common. It sounds as if you have been incredibly unlucky. It’s good to hear that you are getting better. xxx

Thank you, yes i took a daily tablet first thing in the morning. No food for 5 hours or 1 hour after food.
I started it in feb 21 and this happened before the end of 22 with the jaw and april 23 with femur

I dont think it was a long time considering people are prescribed it for years.

I was aware of the jaw aspect, i had to attend the dentist get my teeth all checked and signed off before i started the treatment.
I never knew about the femur/ pelivis danger it was the surgeon in hospital told me after the fact.
Had i known i would have thought twice about taking it.

Hi, yes a pill each day. First thing. On empty stomach.
I was only on it for 2 years. And although i knew of the jaw possible issues. I knew nothing of the femur issues.
Thanks

Thanks, yes ive been unfortunate. I wasnt aware of the femur issue. I had been in the most dreadful pain from leg to groin for 5 months. Unbearable, i had deca scan and mri. No one picked up on this until it broke.
The orthopaedic consultant told me it was related to biphosphonates.
I hope others are made aware.
I knew the pain in joints was the meds but not that it would break major bones.
Made me sad.
Thanks

I had to sign a consent form that stated the risk of femur fracture. If you didn’t you could probably make a claim against them.

Yes i had to sign the forms with oncogy, and the form signed by dentist
Ive come a long way. My first issuecwas that chemotherapy has damaged my lungs causing pulimonry fibrosis.
Learning to cope wirh that and getting back on my feet ( to coin a phrase) !nd my leg just snapped underneath me.
Yet dexa scan showed no osteoprosus or ostepena, and mri showed arthritis.
Its been bad luck all all round. I pray it doesnt happen to anyone else.
Ive been oerhaps naive in trusting and foung everything i was told to. I just wanted it finshed, over and done with and away.
Still.coping with rotten letrozole symptoms.
But ill keep going. I love my famiky, znd i have my faith.

Good luck to you :four_leaf_clover:

No it wasn’t a long time. I’m so sorry it happened to you. They are rare side effects but I will say I have a friend who is breast cancer survivor refuse to take biphosphonates because of it. She has osteoporosis though so it’s a gamble either way you look at it. I decided to take the risk and take them. I hope they can find a way to correct what’s wrong.

Hi

I had a local wide excision of a small tumour and precancerous cells in November 2023 and have recently had radiotherapy (10 sessions, 5 to whole breast and 5 boost to tumour bed). I also had sentinel node removal and all clear. I was offered chemo and told to have bisphosphonate treatment given I was over 60. I decided to get a second opinion privately as I had a rare (and less aggressive) type of Triple Negative Breast Cancer (apocrine) and the limited research I could find said chemo had the same outcome as without it. My private consultation with The Royal Marsden advised unequivocally against chemo and bisphosphonate treatment as my tumour was small and had not spread.

I have recently been having acupuncture for the return of menopause symptoms and the practitioner advised that I had had a good call to avoid bisphosphates which were a by-product of bleach production!! So glad I swerved that one. I too had recently had a Dexa scan and no signs of osteoporosis or lack of bone density. My advice is do your homework, ask questions and challenge as everyone is different and often the treatments offered are not always necessary.

The very best of luck. Xx

Yes 1 tablet in morning. Dint eat anything for 6 hours before and 1 hour after. I was in it just over 2 years

I was only made aware of jaw issues. And making sure it was taken 6 hours before food as it could burn esophagus